Florida, 2011Lightning Strike and Heavy Rain in Florida, August 27, 2011
August 27, 2011 · NWS TBW · 2 events in 1 county or zone
Drier air was in place across the area in the wake of Hurricane Irene. A few thunderstorms re-developed over the same area across inland regions in the afternoon and resulted in some lightning strike injuries at an area high school football game and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drier air was in place across the area in the wake of Hurricane Irene. A few thunderstorms re-developed over the same area across inland regions in the afternoon and resulted in some lightning strike injuries at an area high school football game and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 27, 12:29 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 27, 12:29 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT SAT AUG 27 2011
.SHORT TERM (TONIGHT THROUGH MONDAY)...
BIGGEST ISSUE FOR THE SHORT TERM PERIOD IS TEMPERATURES/HEAT. MIN
TEMPS THIS MORNING REMAINED WELL ABOVE 80 DEGREES AT SEVERAL
LOCATIONS AND WHILE WE SHOULD SEE TEMPS TONIGHT DROP A FEW DEGREES
LOWER...IN AND AROUND TAMPA SHOULD STAY JUST ABOVE 80 DEGREES.
THIS...COMBINED WITH HEAT INDICIES TODAY AND TOMORROW EXPECTED TO
BE 105 OR ABOVE...WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR
HILLSBOROUGH (TAMPA). QUESTIONABLE WHETHER OR NOT TO INCLUDE OTHER
SITES...BUT BASED ON OUR CRITERIA OF TEMPS REMAINING ABOVE 80
DEGREES FOR 48 HOURS...DIFFICULT TO INCLUDE ANY OTHER LOCATION
WITH THE CURRENT FORECAST MIN TEMPS TONIGHT IN THE MID 70S. WILL
INCLUDE HEADLINES IN THE FORECAST FOR OTHER AREAS AND CONTINUE TO
HIGHLIGHT THE HEAT IN OTHER PRODUCTS...OTHERWISE THE EVENING SHIFT
CAN RE-EVALUATE AND EXPAND THE ADVISORY IF NEEDED.
OTHER THAN THAT...LOWER THAN NORMAL RAIN CHANCES WILL CONTINUE
SUNDAY BEFORE MOISTURE RETURNS TO THE AREA ON MONDAY. NOT MUCH
CHANGE FROM PREVIOUS FORECASTS IN REGARDS TO SUNDAY/MONDAY. EXPECT
WINDS TO START DIMINISHING TONIGHT...AND FINALLY DROP TO AROUND
10KTS OR LESS AREA-WIDE FOR MONDAY.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
WE WILL BE TRANSITIONING FROM A WESTERLY FLOW REGIME TO AN
EASTERLY FLOW REGIME MONDAY NIGHT AND TUESDAY AS HIGH PRESSURE
BUILDS SOUTHWARD INTO THE MID-ATLANTIC COAST. THIS SHOULD ALLOW
INITIAL SEA BREEZE TO PUSH INLAND...THEN MIGRATE BACK TOWARD THE
COAST BY TUESDAY EVENING. PRECIPITABLE WATERS ARE FORECAST TO
RECOVER TO OVER 2 INCHES BY EARLY TUESDAY... WHICH SHOULD RESULT
IN AT LEAST SCATTERED AFTERNOON STORMS.
MOISTURE CONTINUES ABOVE NORMAL ON WEDNESDAY...THEN DRIER AIR ALOFT
BEGINS TO WORK IN FROM THE NORTHEAST ON THURSDAY AND FRIDAY. RIGHT
NOW IT APPEARS THE HIGHEST RAIN CHANCES WILL BE ON WEDNESDAY BEFORE
THE DRIER AIR MOVES IN. WITH THIS IN MIND...SEE NO REASON TO DEVIATE
FROM ONGOING FORECAST WITH 30 TO 40 PERCENT RAIN CHANCES ON TUESDAY
RISING TO 40 TO 50 PERCENT ON WEDNESDAY...THEN BACK TO 40 PERCENT TO
END THE WEEK.
TEMPERATURES WILL START OFF 3 TO 6 DEGREES ABOVE NORMAL ON TUESDAY
THEN TREND BACK TO WITHIN A DEGREE OR TWO OF NORMAL FOR THURSDAY AND
FRIDAY.
&&
.AVIATION...
WINDS WILL DECREASE THIS EVENING WITH VFR CONDITIONS PREVAIL DURING
THE NEXT 24 HOURS. ANOTHER ROUND OF BREEZY AND GUSTY PERIODS NEAR TO
THE 20-25 KNOTS RANGE WILL RETURN ON SUNDAY AFTERNOON.
&&
.MARINE...
WINDS IN EXERCISE CAUTION RANGE OFFSHORE TODAY WILL GRADUALLY
DIMINISH TONIGHT TO AROUND 15KTS OR SO AND HEADLINES SHOULD BE
ABLE TO BE DROPPED WITH THIS EVENING'S UPDATE. WINDS WILL REMAIN
WEST/SOUTHWESTERLY THROUGH THE REST OF THE WEEKEND...WITH SPEEDS
DIMINISHING FURTHER TO AROUND 10KTS BY SUNDAY EVENING. LIGHT WINDS
ARE THEN EXPECTED THROUGH AT LEAST MID WEEK...WITH THE SEABREEZE
DEVELOPING NEAR THE COAST EACH AFTERNOON.
&&
.FIRE WEATHER...
GUSTY WINDS THIS AFTERNOON ALONG WITH HIGH MIXING HEIGHTS WILL
LEAD TO SOME HIGH DISPERSION INDICES...BUT RELATIVE HUMIDITIES
REMAIN WELL ABOVE CRITICAL LEVELS. LIGHTER WINDS AS WE GO INTO
SUNDAY AND EARLY NEXT WEEK...ALONG WITH CONTINUED HIGHER RELATIVE
HUMIDITIES.
&&
.CLIMATE...
SOME RECORD HIGH TEMPERATURES FOR TODAY AND SUNDAY ARE LISTED BELOW
TODAY...
TAMPA... 95 SET BACK IN 1947
SARASOTA... 97 SET BACK IN 1923
LAKELAND... 98 SET BACK IN 1987
FORT MYERS... 96 SET BACK IN 1998
SUNDAY...
TAMPA... 97 SET BACK IN 1960
SARASOTA... 98 SET BACK IN 1938
LAKELAND... 98 SET BACK IN 1987
FORT MYERS... 96 SET BACK IN 1997
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 81 94 79 92 / 10 20 10 30
FMY 80 93 78 92 / 10 20 10 40
GIF 77 96 76 95 / 10 20 10 30
SRQ 79 91 79 90 / 10 20 10 30
BKV 74 95 73 93 / 10 20 10 20
SPG 82 93 81 92 / 10 20 10 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR HILLSBOROUGH.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
AVIATION...22/REYNES
LONG TERM...63/JILLSON
Hazardous weather outlook, Aug 27, 4:19 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
519 AM EDT SAT AUG 27 2011
FLZ039-042-043-048>052-055>057-060>062-065-272130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
519 AM EDT SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DRIER AIR OVER THE REGION IN THE WAKE OF HURRICANE IRENE WILL
LIMIT THUNDERSTORM DEVELOPMENT AND COVERAGE OVER THE WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY WITH ONLY ISOLATED STORMS
EXPECTED. STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...OCCASIONAL LIGHTNING STRIKES AND STRONG GUSTY
WINDS. IF LIGHTNING IS OBSERVED OR THUNDER IS HEARD MOVE INDOORS
IMMEDIATELY.
...EXCESSIVE HEAT IMPACT...
A HOT AND HUMID AIR MASS OVER THE FLORIDA PENINSULA WILL PRODUCE
DANGEROUSLY HIGH HEAT INDEX VALUES TODAY. TEMPERATURES IN THE MID
AND UPPER 90S ACROSS THE AREA WILL COMBINE WITH HIGH HUMIDITY TO
PRODUCE HEAT INDEX VALUES OF 102 TO 106 DEGREES THIS AFTERNOON.
DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF
POSSIBLE.
...RIP CURRENT IMPACT...
A MODERATE WESTERLY WIND FLOW IN THE 15 TO 20 KNOT RANGE WITH A
FEW HIGHER GUSTS WILL PRODUCE A MODERATE RISK OF RIP CURRENTS
ALONG AREA BEACHES TODAY. TO AVOID GETTING CAUGHT IN A RIP
CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH
PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND
INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES.
...WIND AND SEA IMPACT...
WEST WINDS IN THE 15 TO 20 KNOT RANGE WITH A FEW HIGHER GUSTS
ALONG WITH SEAS IN THE 3 TO 5 FOOT RANGE WILL MAKE FOR CHOPPY
BOATING CONDITIONS OVER THE GULF WATERS AND BAY AND INLAND WATER
WAYS TODAY AND SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.
...FIRE WEATHER IMPACT...
MODERATE 20 FOOT WINDS AND TRANSPORT WINDS COMBINED WITH MIXING
HEIGHTS ABOVE FIVE THOUSAND FEET WILL SUPPORT HIGH DISPERSION
INDICES ACROSS THE REGION TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORM COVERAGE WILL REMAIN ISOLATED OVER WEST CENTRAL AND
SOUTHWEST FLORIDA ON SUNDAY AS DRY AIR REMAINS OVER THE REGION.
AN INCREASE IN MOISTURE WILL LEAD TO HIGHER STORM COVERAGE THROUGH
THE UPCOMING WEEK. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINS...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.
...EXCESSIVE HEAT IMPACT...
HOT AND HUMID AIR OVER THE FLORIDA PENINSULA WILL CONTINUE TO
PRODUCE DANGEROUSLY HIGH HEAT INDEX VALUES. TEMPERATURES IN THE
MID AND UPPER 90S ACROSS THE AREA EACH DAY WILL COMBINE WITH HIGH
HUMIDITY TO PRODUCE HEAT INDEX VALUES IN THE 105 TO 110 DEGREE
RANGE EACH AFTERNOON. NIGHTTIME TEMPERATURES WILL REMAIN IN THE
LOWER 80S ALONG THE COAST AND IN URBAN AREAS AS WELL WHICH WILL
MAKE FOR SOME VERY UNCOMFORTABLE CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
In the hours before
Special weather statement, Aug 27, 12:07 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
107 PM EDT SAT AUG 27 2011
FLZ043-052-271745-
POLK-SUMTER-
107 PM EDT SAT AUG 27 2011
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER AND NORTHERN
AND CENTRAL POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR POLK CITY...OR 13 MILES NORTH OF AUBURNDALE...MOVING
EAST AT 20 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING WITHLA...
GIBSONIA...THE GREEN SWAMP...LOUGHMAN AND POLK CITY...UNTIL 145 PM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2792 8133 2791 8204 2846 8205 2838 8195
2835 8195 2834 8165 2827 8165 2827 8157
2821 8152 2815 8152 2815 8146 2809 8144
2809 8138 2807 8135 2801 8138 2804 8145
2800 8137
TIME...MOT...LOC 1706Z 270DEG 16KT 2826 8180Lightning, Polk
- When
- August 27, 12:44 PM EST
- Where
- Polk County, 1.75 mi NNE of Carters
- Injuries
- 9 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.073, -81.859
A thunderstorm moved into the area as a high school football game was being played. People saught shelter under tents, and one tent was struck by lightning. Nine people were injured from the strike, with three of them being hospitalized. One of the men hospitalized was unconscious from the strike, and another 9-year-old boy was hospitalized from burns on his hands.
Heavy Rain, Polk
- When
- August 27, 2:00 PM EST to 5:30 PM EST
- Where
- Polk County, 1 mi S of Auburndale to Lake Wales
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 28.066, -81.790
Four to seven inches of rain fell across central Polk County forcing numerous road closures due to flooding and moving flood waters across Lake Wales, Auburndale, and Winter Haven. One structure had a couple of inches of flood waters on the ground level.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336920, 338560.